The Michigan Poison Center at the Wayne State University School of Medicine is issuing a warning about a public health threat related to xylazine abuse.
Xylazine is a drug of abuse. It is not approved by the Food and Drug Administration for human use. It is used in veterinary medicine as an animal ‘take-down’ agent and anesthetic. Xylazine typically causes sedation, anesthesia, muscle relaxation and slowed respiratory rate and heart rate. It can be swallowed, inhaled, smoked, snorted or injected into the muscle or vein.
In humans, xylazine causes significant slowing of heart rate and blood pressure. Xylazine shares many of the same effects as opioids. However, the effects set in quickly and last longer. Xylazine may be substituted for an opioid such as heroin, or used together with an opioid for additive effects. However, xylazine does not respond to naloxone to reverse its effects because it is not an opioid.
The Michigan Department of Health and Human Services has been monitoring overdoses related to xylazine. A series of fatal overdoses have occurred between September and October 2020 involving xylazine in several communities on the west side of the state.
In Michigan, all overdose deaths related to xylazine have also involved fentanyl, a highly potent synthetic opioid used to treat patients with severe pain who no longer gain relief from other opioids. Fentanyl detection in deaths related to xylazine is very concerning. Users may not be aware of its presence in the xylazine supply. Both xylazine and fentanyl can place users at increased risk of toxicity and even death due to their combined effects on the respiratory system and central nervous system.
Clinicians who suspect cases related to xylazine, fentanyl, or combined use, should call the Michigan Poison Center at 800-222-1222. If the case occurred within the last 60 days and did not require medical assistance, report to the Michigan Department of Health and Human Services Drug Poisoning Surveillance Team at MDHHS-MODASurveillance@michigan.gov.